Thunderstorm Wind, Jefferson
- When
- August 23, 2:05 PM EST
- Where
- Jefferson County, Okolona
- Measured
- 60 kt (69 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.133, -85.683
Trees and power lines were down over central Kentucky. Trees were blown on to vehicles in Paris in Bourbon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Trees and power lines were down over central Kentucky. Trees were blown on to vehicles in Paris in Bourbon County. Also in Paris, a mobile home was blown over.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 23, 1:45 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 245 PM EDT THU AUG 23 2001 WILL ISSUE AN ABBREVIATED DISCUSSION...IN LIEU OF CONVECTIVE WATCH UNTIL 900 PM EDT...AND WE/RE IN THE MIDST OF BEGINNING TO ISSUE FIRST WARNINGS. ATMOSPHERE ALONG AND SOUTH OF THE BOUNDARY HAS DESTABLIZED SIGNIFICANTLY...WITH CAPES IN THE 3000 TO 4000 RANGE...ALONG WITH SOME DRY AIR ALOFT AND IMPRESSIVE VERTICAL PROFILE ON THE WILMINGTON SOUNDING THIS MORNING. STORMS THAT ARE DEVELOPING ARE MOVING RATHER FAST...BUT WILL PRODUCE VERY HEAVY RAINFALL...WITH PRECIPITABLE WATER VALUES APPROACHING 2 INCHES. THE SYNOPTIC TRENDS WERE SIMILAR WITH THE MODELS...ALBEIT SOMEWHAT DIFFERENT ON THE TIMING AND HOW FAR WEST THIS BOUNDARY SETTLES ON FRIDAY. NEVERTHELESS...WILL HAVE THUNDERSTORMS THIS EVENING NORTH AND ALL NIGHT ACROSS THE SOUTH...AND WILL HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY...ALTHOUGH MY GUT FEELING TELLS ME THAT ENOUGH DRYING SHOULD WORK INTO NORTHERN AREAS TO PRECLUDE RAINFALL. THIS BOUNDARY THEN SWEEPS BACK ACROSS THE FORECAST AREA ON SATURDAY...WITH THE NEXT COLD FRONT MOVING THROUGH ON SUNDAY. .SDF...SEVERE THUNDERSTORM WATCH ENTIRE CWA UNTIL 900 PM EDT. VLD
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-240745- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1251 PM EDT THU AUG 23 2001 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA FOR THIS AFTERNOON AND TONIGHT. A SLOW MOVING COLD FRONT LOCATED ACROSS SOUTHERN INDIANA AND OHIO WILL MOVE SOUTH THROUGH THE AREA THIS AFTERNOON. SOUTH OF THIS FRONT THE ATMOSPHERE IS WARM...HUMID...AND UNSTABLE. SHOWERS AND THUNDERSTORMS WILL DEVELOP JUST AHEAD OF THIS FRONT DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS FROM THESE STORMS WILL BE VERY HEAVY RAINS... DANGEROUS LIGHTNING...AND DAMAGING WIND GUSTS ABOVE 60 MPH. HAIL IS NOT ANTICIPATED TO BE A WIDESPREAD THREAT SINCE THE ATMOSPHERE REMAINS QUITE WARM ALOFT...AND THE WIND SHEAR PROFILE IS NOT FORECAST TO BE CONDUCIVE FOR TORNADO DEVELOPMENT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES AND POSSIBLE WARNINGS THROUGH THE OVERNIGHT HOURS. SMALLCOMB
The Louisville radar (KLVX), 29 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
7 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264184, 5264185, 5264186, 5264187, 5264188, 5264189, 5264190.